1EMT-P

CHF & Low BP

Recommended Posts

So here is a case that I would like you to comment on. I was recently called for a 78 year old male complaining of shortness of breath & generalized weakness times three days. The patient was allergic to Penicillin & IVP Dye. Medications included ASA, Plavix, Zocor, Metformin, Lasix, Metoprolol, Digoxin, Proscar, Flow Max, Albuterol, Lantus & Magnesium. Past Medical History included AMI, CAD, CHF, COPD, Hypertension, Diabetes, Arthritis, Parkinson's VTach and ICD. Vitals were as follows BP 72/52, RR 24, Pulse Ox 88, SR with PVC's, Glucose 120. Assessment: Patient was alert & oriented to person, place & time, skin was pale, cool & dry, pupils were equal & reactive, + JVD, trachea was midline, lung sounds revealed crackles in the bases with some wheezing noted, abdomen was firm, CMS was intact & there was trace amounts of pedal edema. The patient denies any pain only increased shortness of breath and weakness. What is wrong? What should we do?

Share this post


Link to post
Share on other sites

O2 for SaO2 > 92, epi for MAP > 70 mmHg (start with .03/kg/min) while en route.  Determining DNR is a good idea, verbal is OK just to tell the receiving hospital what the patient said in the event he becomes unresponsive. A pretty hard buy to not resuscitate then and there based on what the guy says in his living room or back of the ambulance unless someone produces a document or corroborator.

Based on hx/ PE, I'd say his LV was pooping out (as opposed to his RV 2/2 PHTN). If he pulls through, someone could suggest palliative care?

Edited by Off Label

Share this post


Link to post
Share on other sites

Dobutamine will help support his BP in the presence of CHF.  His heart is pooping out, his pacemaker is keeping his HR controlled but not his cardiac output/BP.

Share this post


Link to post
Share on other sites

Dobutamine is a tricky one. Like some of the other sympathomimetics, it comes as a racemic mixture. One isomer has very mild alpha 1 agonist effects while the other isomer has mild alpha 1 antagonising effects. This means it may not reliably support blood pressure, even if it does enhance contractility. In an already hypotensive patient, dobutamine may be problematic without the concomitant use of agents that are better at supporting blood pressure. 

Share this post


Link to post
Share on other sites

Just out of curiosity, how many services out there carry dobutamine? 

Anyways, if the pt was for active treatment, I'd be going for a low dose adrenaline infusion..likely starting quite low..maybe 2mcg/min and titrating to maintain a sufficient MAP and no more. Excess catacholamines = no bueno with a history like that. Maybe if it was extended transport I'd consider lasix balancing act,  but would be very vety weary in doing so. I'd also avoid CPAP with a BP like that.

I suppose a ddx like dig toxicity should be considered. Wouldn't change anything in the short term but it might mean he'd be going home 

Share this post


Link to post
Share on other sites

This patient proved to be a challenge, because of the fact that he had CHF and Pulmonary Edema. Normally we would have used CPAP along with Nitroglycerin, but given his low blood pressure those weren't viable options so I consulted with a Physician. The Physician ordered a 250 ML fluid bolus of 0.9% Sodium Chloride, following the fluid bolus then BP was 80/60, the Physician then ordered an additional 250 ML fluid bolus which brought the BP to 92/64 followed by 40 MG's of Lasix IV given slowly.

Share this post


Link to post
Share on other sites
9 hours ago, 1EMT-P said:

This patient proved to be a challenge, because of the fact that he had CHF and Pulmonary Edema. Normally we would have used CPAP along with Nitroglycerin, but given his low blood pressure those weren't viable options so I consulted with a Physician. The Physician ordered a 250 ML fluid bolus of 0.9% Sodium Chloride, following the fluid bolus then BP was 80/60, the Physician then ordered an additional 250 ML fluid bolus which brought the BP to 92/64 followed by 40 MG's of Lasix IV given slowly.

Counter intuitive, giving volume in that situation. Then take it off with Lasix. Perhaps just a stop gap measure to get the coronary perfusion pressure up.

Share this post


Link to post
Share on other sites

 

Why would CPAP be contraindicated? I know it increases intrathoracic pressures and reduced preload, but in this particular case, that could be a good thing. Sounds to me like he's in shock as a result of acute hypoxemia secondary to the CHF. The Digoxin will prevent any compensatory tachycardia. CPAP would have been my goto as I did an IV NS bolus and prepped a Norepi infusion in the event that CPAP was not sufficient in reducing respiratory workload and improving the hypoxia.

Edited by Arctickat
  • Like 1

Share this post


Link to post
Share on other sites
10 hours ago, Off Label said:

Counter intuitive, giving volume in that situation. Then take it off with Lasix. Perhaps just a stop gap measure to get the coronary perfusion pressure up.

Perhaps the thought process was to increase venous return / "prime" the LV to subsequently increase stroke volume which can then be titrated with the fusemide to reduce the excess fluid. Definitely requires a careful balencing act.

I've done similar with hypotensive inf STEMI pt's with a bit of failure (minus the fruse) with the aim of increasing preload. That's quite different to this pt though.

To the OP: what treatment  was done at the hospital and dId you stick around to see the outcome?

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now